• I have hyper nerve endings and uncontrollable itching all over my body - this happened last chemo about the same time last week of chemo.

    Asked by PrincessTieDye on Monday, October 29, 2012

    I have hyper nerve endings and uncontrollable itching all over my body - this happened last chemo about the same time last week of chemo.

    Dr says it is not chemo related.... need relief - nothing helps - tried creams, benedryl, claridan - Lorazepam helps with anxiety and alllows me to sleep - I need relief desparately - IT DRIVES ME CRAZY.... if I scratch anywhere - the itch and burning are magnified 100 x's.... it is horrible.... need relief now....

    11 Answers from the Community

    11 answers
    • nancyjac's Avatar

      Then go see your PCP or ask your oncologist for a referral to a neurologist or a dermatologist.

      almost 4 years ago
    • nobrand's Avatar

      Oh Princess-- itching is just the worst. I understand your frustration, as I used to have problems with itchy skin in the past. I know you said you have tried creams, but have you tried Sarna lotion yet? I swear by it, and I think it was the only thing that ever brought me relief at the worst times. Itching can be so maniacal... make sure to keep your fingernails short to avoid accidentally hurting yourself. Take care

      almost 4 years ago
    • FreeBird's Avatar

      I can't give advice because I don't know what else you have going on with your body. But I know when I was going crazy itching with adult chickenpox, the pharmacist sold me burn spray with lidocaine that worked amazingly to help me get some sleep. If I had lung problems, I would be careful to use it in a well-venthilated area, and cover my mouth and nose. It stinks big time. Maybe you could ask your doctor if something like that is safe for you to use short-term. http://www.walgreens.com/dbimagecache/31191709581_450x450_a.jpg

      almost 4 years ago
    • Liju's Avatar

      i had severe itching with hodgkins lymphoma and nothing helped me as well. I finally figured out that cimetidine 20 mg ( just an OTC acid reducer) and aspirin 325 mg taken together has an Antipruritic effect. Dont ask me why or how but that's the only thing that helped. Please ask your doctor if you can take these drugs. These are just over the counter drugs but make sure with your physican pls. I asked my doctor and he allowed me to take them but he still disagrees with me that it does nothing for itching. lol . Hope you feel better

      almost 4 years ago
    • Nancebeth's Avatar

      I agree with nobrand, Sarna lotion works for me. I have little to no feeling in my breasts after my mastectomy and reconstruction, but I feel itchy. I can scratch all day but I get no relief because of the mumbness. I started using Sarna and it helps a lot.

      almost 4 years ago
    • FreeBird's Avatar

      In this document from the National Cancer Institute, it also says that a gel with lidocaine may help. I know the spray helped me with the chickenpox like I said. So that's definitely something to look into with your doctor. Look under "topical skin care." It says, "Gels with a local anesthetic (0.5%–2% lidocaine) can be used on some areas, as often as every 2 hours if necessary." http://www.cancer.gov/cancertopics/pdq/supportivecare/pruritus/HealthProfessional/page1/AllPages

      The spray I mentioned has 0.5% lidocaine. That's also sold in a gel form. There are other burn gels on the market with more lidocaine. The lower amount was good enough for head-to-toe chickenpox itchies.

      almost 4 years ago
    • Ivy's Avatar

      You might check out some of the websites that show all the documented side effects for various drugs used as chemotherapy. Some of them most definitely are known to cause itching. In my case Taxol caused itching which was usually, but not always, limited to my bald scalp. So while it's important to trust your doctor, you should also trust yourself. There are lots of chemo-drug websites, so check many of them out to get the best overall picture. I had to use triamcinolone cream and clindamycin antibiotic cream (prescriptions from a dermatologist) to use from 2nd chemotherapy treatment through 6th treatment and several weeks after that. The oncologist wasn't any help except to admit that the chemotherapy drugs could cause the problem and to recommend treatment by a dermatologist. On a related note, after the anesthesia drugs from port removal, I had extreme itching for about a week. (The drugs were different from those used for port insertion as the original set did not work completely as painkillers. So consider whether you have had other drugs for other procedures that might be causing the problem.

      almost 4 years ago
    • Marianne's Avatar

      Whether or not the itching is chemo related is irrelevant. Does your doc say that he won't help you get relief because of it?? You need relief so that you don't scratch so much as to cause infection. Don't take no for an answer.
      In my case, I had an intense rash with monster itching that started about a week after my first chemo treatment (Taxol & Carboplatin). Like you, nothing was helping. I'm not a crier, but that brought me to my knees! Then I remembered that the main ingredient in the anti-itch wipes used for hemmorhoids was witch hazel, so I put some into a spray bottle and sprayed that all over. When that dried, I powdered with corn starch-baking soda mix. That was the best topical remedy. Additionally, my doc prescribed a steroid (I forget the name of it) that is taken over 6 days, and the dose is reduced each day. It comes in a blister pack. Anyway, the rash subsided finally. After that experience, my doc prescribed the steroid pack to be taken at the start of subsequent treatments to avoid another episode, so that I could continue treatments. I did not have another. I hope this helps.

      almost 4 years ago
    • waynej's Avatar

      I too have severe itching, I am using gold bond anti-itch lotion, stops the itch within minutes, I have also used Sarna but I think gold bond works better for me.Good luck.

      almost 4 years ago
    • BelindaY-T's Avatar

      My husband has had this itching all over his upper torso which began at least 10 years after he had chemo and radiation on his chest for Hodgkins. Months after the itching excruciating, burning pain set in and he could not wear a shirt. Even the wind was excruciating to him so he is now housebound. Nothing has seemed to help and he has been suffering for 4 years now being treated at a hospital pain clinic. Only pain meds seem to take the edge off. We've seen every kind of doctor from dermatologists to neurologists and no one has seen anything quite like it. There is a device coming from Europe in a few months to the US that is especially for nerve pain and gets implanted in the back. Works differently than a spinal nerve stimulator which he has also tried and does not work. I suggest you ask a major university hospital about this special devise as well. We have been down every road imaginable and are not convinced there are any easy answers yet. Good luck

      over 2 years ago
    • Loridenise's Avatar

      Severe itching began in my 5th round of chemo. I have tried everything - 4 prescriptions and every anti itch medicine on the market! Finally, I found that essential oils work the best. Frankincense and Myrrh seem to be the key. I tried lavender and lemongrass in the very beginning of my severe itch break outs but the did not work but then decided to try again with the F&M... this has helped tremendously! Ice packs also help with some relief.

      about 1 month ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more lung cancer questions.  Also, don't forget to check out our Lung Cancer page.